Topics:

Anorexia/Cachexia in Patients with HIV: Lessons for the Oncologist

Anorexia/Cachexia in Patients with HIV: Lessons for the Oncologist

This article provides a nice overview of HIV-associated wasting. The paper makes a number of strong points. In particular, it focuses on anorexia and decreased oral intake as key to wasting. In this vein, both the discussion by Von Roenn and Knopf and Tables 1 and 2 offer a very valuable review of the multiple reasons why HIV-infected patients may eat less. Given the many medications that we often need to use in these patients, the text discussion about the ways in which medications can result in decreased oral intake, reinforced by Table 2, is particularly useful.

Another strong point of this paper is its description of the various agents that have been evaluated as therapies for anorexia and/or wasting. The authors provide a useful review of trials with a variety of agents, including more obscure agents, such as cyproheptadine and hydrazide, which are often mentioned as possible therapies without much further information.

I would also echo the authors' comments about the clinical significance of wasting, the frequent stepwise and sporadic weight loss, and the multifactorial nature of wasting.

Importance of Other Factors Besides Oral Intake

For all these virtues of the paper, however, I am concerned about the authors' conclusion that "oral intake is the primary determinant of HIV-related weight loss." Although the authors quote several studies supporting this hypothesis, other studies argue against it, finding instead that other factors play greater roles in causing weight loss and wasting [1-8]. In these studies, weight loss occurred in HIV-infected patients despite caloric intakes above their calculated requirements. Furthermore, caloric intake did not correlate well with weight loss.

In the beginning of their review, the authors briefly mention a variety of possible causes of wasting. However, it is important for readers to note that each of these causes may play a significant role in individual patients. In particular, endocrine dysfunction, alterations in metabolism, and malabsorption may be the most important cause of weight loss in a particular patient [8]. The frequency of malabsorption has been well established in the literature on HIV infection, while the causes of this malabsorption may be as numerous as the causes of decreased oral intake [9, 10].

This brings up another issue that Von Roenn and Knopf again mention only briefly; ie, the need to try to identify reversible causes of decreased intake and/or weight loss as the first step in treatment. This point cannot be overemphasized. Very frequently, the drugs that we give our patients may result in their loss of appetite or diarrhea. In a large number of other patients, we may be able to find a treatable pathogen; treatment to eradicate this pathogen may result in the patient being able to regain weight without a specific weight gain-inducing medication. There is documentation of the success of this approach in treating cytomegaloviral colitis, for example [11].

HIV as a Cause of Wasting

Finally, clinicians need to consider that HIV is more than a passive bystander in the wasting suffered by these patients. Effective antiretroviral therapy may result in significant improvement in appetite, weight, and strength even without specific appetite stimulants or anabolic agents.

Above all, fatalism should have no role in the clinician's approach to HIV- associated weight loss and wasting. Moreover, the knowledge being gained about the treatment of HIV-associated wasting may prove invaluable in the treatment of similar problems associated with other progressive or chronic diseases.

References

1. Bruera E: Is the pharmacological treatment of cancer cachexia possible? Support Care

Cancer 1(6):298-304, 1993.

2. Macallan DC, Noble C, Baldwin C, et al: Energy expenditure and wasting in human immunodeficiency virus infection. N Engl J Med 333:83-88, 1995.

3. Grunfeld C, Pang M, Shimizu L, et al: Resting energy expenditure, caloric intake, and short-term weight change in human immunodeficiency virus infection and the acquired immunodeficiency syndrome. Am J Clin Nutr 55:455-460, 1992.

4. Dworkin BM, Wormser GP, Axelrod F, et al: Dietary intake in patient with acquired immunodeficiency syndrome (AIDS), patients with AIDS-related complex and serologically positive human immunodeficiency virus patients: Correlations with nutritional status. J Parenter Enteral Nutr 14:605-609, 1990.

5. Sharkey SJ, Sharkey KA, Sutherland LR, et al: Nutritional status and food intake in human immunodeficiency virus infection. J Acquir Immune Defic Syndr 5:1090-1098, 1992.

6. Hommees MJ, Romijn JA, Godfried MH, et al: Increased resting energy expenditure in human immunodeficiency virus-infected men. Metabolism 39:1186-1190, 1990.

7. Zadra JN, Voight R, Hoggs RS, et al: Analysis of nutritional intake in a cohort of homosexual men [abstract WS-B34-3]. Proceedings of the 9th International Conference on AIDS, June 6-11, 1993. International AIDS Society, Berlin.

8. Coodley GO, Loveless MO, Merrille TM: The HIV wasting syndrome: A review. J Acquir Immune Defic Syndr 7:681-694, 1994.

9. Kotler DP, Gaetz HP, Lange M, et al: Enteropathy associated with the acquired immunodeficiency syndrome. Ann Intern Med 101:421-428, 1984.

10. Ehrenpreis ED, Ganger DR, Kochvar GT, et al: D-xylose malabsorption: Characteristic finding in patients with the AIDS wasting syndrome and chronic diarrhea. J Acquir Immune Defic

Syndr 3:1047-1050, 1992.

11. Kotler DP, Tierney AR, Altillio D, et al: Body mass depletion during gancyclovir treatment of cytomegalovirus infections in patient in acquired immunodeficiency syndrome. Arch Intern Med 149:901-905, 1989.


 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.